Alert archive / Utah / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 32, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2020, 6:45 PM MDT for Garfield County, San Juan County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2020, 6:45 PM MDT (00:45 UTC)
- Expired
- Jul 22, 2020, 7:15 PM MDT
- In force
- 30 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Garfield County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 214 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WUUS55 KSLC 230045
SVRSLC
UTC017-037-230115-
/O.NEW.KSLC.SV.W.0032.200723T0045Z-200723T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
645 PM MDT Wed Jul 22 2020
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southeastern Garfield County in southern Utah...
North central San Juan County in southeastern Utah...
* Until 715 PM MDT
* At 645 PM MDT, a severe thunderstorm was located 12 miles north of
Ticaboo, or 40 miles south of Hanksville, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hite Marina.
This includes the following highways...
Utah Route 95 between mile markers 38 and 54.
Utah Route 276 between mile markers 10 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3786 11032 3785 11034 3778 11034 3777 11038
3767 11038 3767 11044 3764 11045 3769 11082
3787 11082 3793 11030
TIME...MOT...LOC 0045Z 269DEG 12KT 3778 11072
HAIL...1.25IN
WIND...60MPH
$$
Webber2 follow-up statements
663
WWUS55 KSLC 230103
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
703 PM MDT Wed Jul 22 2020
UTC017-037-230115-
/O.CON.KSLC.SV.W.0032.000000T0000Z-200723T0115Z/
Garfield UT-San Juan UT-
703 PM MDT Wed Jul 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR EAST CENTRAL GARFIELD AND NORTH CENTRAL SAN JUAN COUNTIES...
At 703 PM MDT, a severe thunderstorm was located 12 miles north of
Ticaboo, or 40 miles south of Hanksville, moving east at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hite Marina.
This includes the following highways...
Utah Route 95 between mile markers 39 and 44, and between mile
markers 46 and 54.
Utah Route 276 between mile markers 10 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3786 11032 3785 11034 3778 11034 3777 11038
3767 11038 3767 11044 3764 11045 3773 11075
3786 11074 3793 11030
TIME...MOT...LOC 0103Z 269DEG 12KT 3778 11064
HAIL...0.88IN
WIND...60MPH
$$
Webber473
WWUS55 KSLC 230111
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
711 PM MDT Wed Jul 22 2020
UTC017-037-230120-
/O.EXP.KSLC.SV.W.0032.000000T0000Z-200723T0115Z/
Garfield UT-San Juan UT-
711 PM MDT Wed Jul 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GARFIELD AND
NORTH CENTRAL SAN JUAN COUNTIES WILL EXPIRE AT 715 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3786 11032 3785 11034 3778 11034 3777 11038
3767 11038 3767 11044 3764 11045 3773 11075
3786 11074 3793 11030
TIME...MOT...LOC 0110Z 269DEG 12KT 3778 11061
$$
WebberWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:25 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 22, 4:25 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
425 PM MDT Wed Jul 22 2020
.SYNOPSIS...Monsoonal moisture will impact portions of Utah
through much of the week. Thunderstorms will continue to be
possible across southern Utah into early next week.
&&
.SHORT TERM (Through 12Z Saturday)...Afternoon radar analysis
shows two main areas of convection, one area is across southern
Utah from roughly Cedar City to Capitol Reef National Park.
Mesoanalysis indicates this area is located in an area of 1000
J/kg or so of SBCAPE. Deep layer shear is on the order of
15-20kts. Storms have shown occasional periods of transitory
organization but by and large are weak, pulse type cells. Surface
dewpoints across southern Utah are from the upper 40s to upper 50s
but surface temperatures have been suppressed due to cloud cover
and precipitation most of the day. Expect this convection to
continue to move eastward with an associated risk of isolated
flash flooding.
The other area of convection is located near the Utah/Nevada
border. This area is located near an axis of higher deep layer
shear...near 30kts. SBCAPE is around 500 J/kg in this
area...though there is a fair amount of CIN. Expect this area to
gradually transition east and decrease in intensity over the next
several hours. The main threat in this area will be strong and
gusty winds as the sub-cloud environment is appreciably drier than
in southern Utah.
As activity largely diminishes after sunset...another round of
convection associated with this monsoon surge is expected Thursday
afternoon and evening. The main focus for this convection will be
across southern and eastern Utah. Much of the model guidance
supports destabilization and SBCAPE values near 500-1000 J/kg
across much of eastern and southern Utah by Thursday afternoon.
Deep layer shear will still be marginal for any storm
organization...with values near 20kts. The biggest threat with
this activity will be isolated flash flooding across areas in
eastern and southern Utah including Capitol Reef, the Swell, and
the Glen Canyon/Escalante area.
While drier air will advect into Utah in the wake of the shortwave
impacting the state Thursday...expect weak shortwaves embedded in
southwesterly flow to bring the threat of convection Friday
afternoon and evening across the higher terrain.
Given the drier conditions along the western border Thursday
afternoon and evening, issued a red flag warning for gusty winds
and low humidities...which is in contrast to the threat for
isolated flash flooding across eastern Utah.
.LONG TERM (After 12Z Saturday)...Global model ensemble means
indicate a mid level ridge to build over the Eastern Great Basin
through the weekend, with a somewhat drier southwesterly flow
setting up. Despite southwest flow, enough residual moisture
expected to remain in place to justify chances for showers and
thunderstorms over southeastern third of forecast area Saturday
afternoon and evening. With continued drying into Sunday, expect
only slight chance for convective activity over higher terrain of
southern and eastern portions of forecast area.
Ensembles diverge a bit Sunday night into Monday, with EPS suggesting
a somewhat more northward placement of upper ridge, and thus, drier
southwesterly flow than GEFS. Given increasing precipitable water
values, especially in GEFS, slight chance to chance wording for
showers and thunderstorms over at least southeastern half of
forecast area looks good.
Temperatures should trend from nearly normal on Saturday to a few
degrees above normal for the latter portions of the extended period.
&&
.AVIATION...VFR conditions will prevail at KSLC, despite
shower activity persisting through roughly 23Z. Given extensive
cloud cover and showers, any thunderstorm potential looks extremely
limited. Southerly flow will switch to a southeast drainage wind by
03Z.
&&
.FIRE WEATHER...An ongoing monsoon surge will continue over the
next several days. Expect the highest threat of thunderstorms and
resulting gusty winds across the northwestern portion of Utah
this evening as well as southern and eastern Utah. Drier air will
begin to work into the state Thursday...with gusty winds and low
humidities expected along the Utah/Nevada border. A red flag
warning has been issued for this area. The best chance for wetting
rains will be across southern and eastern Utah Thursday afternoon
and evening. Another round of convection is expected across
southern and eastern Utah Friday and Saturday afternoon and
evening...though coverage and intensity will be less than
Thursday.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ478-479-
481>484-495.
Red Flag Warning from noon to 9 PM MDT Thursday for UTZ492-495.
WY...None.
&&
Kruse/Barjenbruch
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 22, 4:24 AM MDT, 14 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 424 AM MDT Wed Jul 22 2020 UTZ001>016-019>021-517-518-WYZ021-231030- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 424 AM MDT Wed Jul 22 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Monsoonal moisture will spread across Utah and southwest Wyoming today. Over northern Utah and southwest Wyoming, storms will be initially high-based, so gusty outflow winds will be the main threat. In the more moist airmass over southern Utah isolated flash flooding is possible, particularly for prone areas such as slot canyons, burn scars, and normally dry washes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Slight drying will occur over western Utah Thursday, but a moist and unstable airmass will remain over the eastern half of the outlook area, where flash flooding will continue to be a threat. With further drying on Friday, the focus of afternoon showers and thunderstorms will be over southeast Utah. Further drying is anticipated over the weekend and into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 22, 5:27 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
527 PM MDT Wed Jul 22 2020
UTZ005-230015-
Great Salt Lake Desert and Mountains UT-
527 PM MDT Wed Jul 22 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 615
PM MDT...
At 526 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms 7 miles south of Clive, or 30 miles northwest
of Dugway English Village...moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible.
Locations impacted include...
Clive, Knolls and Utah Test and Training Range South.
This includes Interstate 80 in Utah between mile markers 20 and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4042 11296 4050 11368 4078 11368 4083 11323
4083 11287
TIME...MOT...LOC 2326Z 234DEG 14KT 4058 11314
WebberSpecial weather statement, Jul 22, 5:34 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 534 PM MDT Wed Jul 22 2020 UTZ013-020-518-230015- Southern Utah Mountains UT-South Central Utah UT-San Rafael Swell UT- 534 PM MDT Wed Jul 22 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 615 PM MDT... At 532 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 20 miles southeast of Boulder, or 27 miles east of Escalante...moving east at 25 mph into southern Capitol Reef National Park. Half inch hail will be possible. This storm will remain over mainly rural areas of central Garfield County. This includes Utah Route 276 between mile markers 17 and 22. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3766 11115 3783 11128 3802 11077 3775 11058 TIME...MOT...LOC 2332Z 247DEG 23KT 3778 11109 Webber
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 10:56 AM MDT | Special Weather Statement | SLC | Sevier | 49 min |
| Jul 23, 12:07 PM MDT | Special Weather Statement | SLC | Wayne | 38 min |
| Jul 23, 12:25 PM MDT | Special Weather Statement | SLC | Piute | 50 min |
| Jul 23, 12:26 PM MDT | Special Weather Statement | SLC | Sevier | 49 min |
| Jul 23, 12:33 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 23, 12:51 PM MDT | Special Weather Statement | SLC | Washington | 39 min |
| Jul 23, 12:55 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 23, 1:10 PM MDT | Special Weather Statement | SLC | Sanpete | 50 min |
| Jul 23, 1:25 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Jul 23, 1:32 PM MDT | Special Weather Statement | SLC | 43 min | |
| Jul 23, 1:45 PM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Jul 23, 1:49 PM MDT | Special Weather Statement | SLC | Wasatch | 41 min |
| Jul 23, 2:36 PM MDT | Special Weather Statement | SLC | Washington | 24 min |
| Jul 23, 2:42 PM MDT | Flash Flood Warning | SLC | Utah | 3 hr |
| Jul 23, 2:49 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Jul 23, 2:50 PM MDT | Special Weather Statement | SLC | Kane | 40 min |
| Jul 23, 3:22 PM MDT | Special Weather Statement | SLC | Weber | 23 min |
| Jul 23, 3:41 PM MDT | Special Weather Statement | SLC | 49 min | |
| Jul 23, 3:45 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, San Juan | 3 hr |
| Jul 23, 4:07 PM MDT | Special Weather Statement | SLC | 38 min | |
| Jul 23, 5:19 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.